Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Mar 11, 2009, 8:46 PM EDT for Carroll County, White County, Indiana. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2009, 8:46 PM EDT (00:46 UTC)
- Expired
- Mar 12, 2009, 8:45 AM EDT
- In force
- 12 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Major
Counties Carroll County, IN, White County, IN
The radar
The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 120046
FFWIWX
INC015-181-121245-
/O.NEW.KIWX.FF.W.0002.090312T0046Z-090312T1245Z/
/00000.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 PM EDT WED MAR 11 2009
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR A DAM FLOODGATE RELEASE IN...
CARROLL COUNTY IN NORTH CENTRAL INDIANA
WHITE COUNTY IN NORTHWEST INDIANA
* UNTIL 845 AM EDT THURSDAY MORNING
* AT 839 PM EDT...THE NORWAY DAM OPERATOR REPORTED THE FLOODGATES ON
THE NORWAY DAM REMAINED OPEN CAUSING FLASH FLOODING DOWNSTREAM
ON THE TIPPECANOE RIVER AND LAKE FREEMAN. AS OF 830 PM
EDT...THE CURRENT DISCHARGE OF THE NORWAY DAM WAS 22177 CUBIC FEET
PER SECOND.
A FLOOD EMERGENCY CONTINUES DOWNSTREAM OF NORWAY DAM. PEOPLE IN LOW
LYING AREAS BELOW THE DAM ARE URGED TO REMAIN ON HIGHER GROUND.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS AND STAY AWAY FROM
ANY AREAS WITH FLOWING WATER.
FURTHER STATEMENTS WITH UPDATED FLOWS AND ADDITIONAL INFORMATION
WILL BE ISSUED THROUGH THE NIGHT.
LAT...LON 4085 8699 4092 8698 4092 8659 4075 8658
4074 8653 4070 8652 4070 8638 4044 8638
4044 8670 4057 8670 4058 8709 4084 8710
$$2 follow-up statements
000
WGUS73 KIWX 120246
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 PM EDT WED MAR 11 2009
INC015-181-121245-
/O.CON.KIWX.FF.W.0002.000000T0000Z-090312T1245Z/
/00000.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE IN-CARROLL IN-
1046 PM EDT WED MAR 11 2009
...A FLASH FLOOD WARNING FOR A DAM FLOODGATE RELEASE CONTINUES UNTIL
845 AM EDT THURSDAY MORNING FOR CARROLL AND WHITE COUNTIES...
AT 1044 PM EDT...THE DAM OPERATOR REPORTED THE FLOODGATES ON THE
NORWAY DAM REMAINED OPEN CAUSING FLASH FLOODING DOWNSTREAM ON THE
TIPPECANOE RIVER. AS OF 1030 PM EDT...THE CURRENT DISCHARGE OF THE
NORWAY DAM WAS 22740 CUBIC FEET PER SECOND.
A FLOOD EMERGENCY CONTINUES DOWNSTREAM OF NORWAY DAM. PEOPLE IN LOW
LYING AREAS BELOW THE DAM ARE URGED TO REMAIN ON HIGHER GROUND.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS AND STAY AWAY FROM
ANY AREAS WITH FLOWING WATER.
FURTHER STATEMENTS WITH UPDATED FLOWS AND ADDITIONAL INFORMATION
WILL BE ISSUED THROUGH THE NIGHT.
LAT...LON 4085 8699 4092 8698 4092 8659 4075 8658
4074 8653 4070 8652 4070 8638 4044 8638
4044 8670 4057 8670 4058 8709 4084 8710
$$000
WGUS73 KIWX 120911
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EDT THU MAR 12 2009
INC015-181-121245-
/O.CON.KIWX.FF.W.0002.000000T0000Z-090312T1245Z/
/00000.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE IN-CARROLL IN-
511 AM EDT THU MAR 12 2009
...A FLASH FLOOD WARNING FOR A DAM FLOODGATE RELEASE CONTINUES UNTIL
845 AM EDT THURSDAY MORNING FOR CARROLL AND WHITE COUNTIES...
AT 510 AM EDT...DAM OPERATOR REPORTED THE FLOODGATES ON THE NORWAY
DAM WERE OPENED CAUSING FLASH FLOODING DOWNSTREAM ON THE TIPPECANOE
RIVER. AS OF 430 AM EDT...THE CURRENT DISCHARGE OF THE NORWAY DAM
WAS 20538 CUBIC FEET PER SECOND.
A FLOOD EMERGENCY CONTINUES DOWNSTREAM OF NORWAY DAM. PEOPLE IN LOW
LYING AREAS BELOW THE DAM ARE URGED TO REMAIN ON HIGHER GROUND. DO
NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS AND STAY AWAY FROM ANY
AREAS WITH FLOWING WATER.
FURTHER STATEMENTS WILL BE ISSUED AS MORE INFORMATION BECOMES
AVAILABLE.
LAT...LON 4085 8699 4092 8698 4092 8659 4075 8658
4074 8653 4070 8652 4070 8638 4044 8638
4044 8670 4057 8670 4058 8709 4084 8710
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 7:30 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 11, 7:30 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 730 PM EDT WED MAR 11 2009 .AVIATION... VFR CONDITIONS AT THE BEGINNING OF THIS PERIOD BUT CONCERN FOR SOME LAKE EFFECT CLOUDS AND LIGHT SNOW SHOWERS OR FLURRIES LATER THIS EVENING. FLOW WILL BECOME MORE NORTHWESTERLY AND CLOUDS ACROSS MICHIGAN SHOULD DRIFT INTO KSBN. CURRENT OBS SUGGEST VFR CIGS BUT COULD SEE SOME LOWERING THIS EVENING. KEPT MVFR CIG AND JUST FLURRIES FOR NOW. MOISTURE MAY NOT BE ABLE TO MAKE IT ALL THE WAY TO KFWA SO STAYED OPTIMISTIC THERE WITH NO CIG. SHOULD SEE SKIES SCT AT KSBN THURSDAY AFTERNOON AS FLOW BECOMES NORTHEAST. && .SHORT TERM... TONIGHT THROUGH THURSDAY POLAR VORTEX CONTINUING TO SKIRT THE REGION AS MASSIVE SFC RIDGING CONTINUES ACROSS THE REGION. RAPID SFC PRESSURE FALLS ARE ONGOING WITH OB SITES REPORTING SUBSTANTIAL 3HR PRESSURE RISES...UP TO 4 MB PER 3 HOURS. SFC TEMPS HAVE RESPONDED QUITE WELL AS DEEP MIXING HAS RESULTED FROM STRONG INSOLATION COMBINED WITH A STRONG MECHANICAL COMPONENT. A FEW LAKE EFFECT CLOUDS AND FLURRIES HAVE BEEN OBSERVED ACROSS THE FAR NORTH. HOWEVER...EXTREMELY DRY LL PROFILES COMBINED WITH DEEP UPSTREAM MIXING ARE HIGHLY LIMITING BL RH ACTING TO QUELL CLOUD DEVELOPMENT WHERE FETCH IS LIMITED. TONIGHT...LL FLOW WILL CONTINUE TO WANE AS SFC HIGH PRESSURE BUILDS INTO THE REGION. EXPECTING THE BL TO REMAIN MIXED WITH A SHALLOW DEPTH SUPPORTING SFC WINDS OF 5-10 KNOTS THROUGH THE NIGHT. THIS SHOULD HELP KEEP TEMPS UP SOME...IN COMPARISON TO A DECOUPLED ENVIRONMENT. H925 WINDS WILL TURN MORE NORTHERLY...OVER LK MI ACTING TO INCREASE PARCEL FETCH/RESIDENCE TIME. THIS COMBINED WITH A DIURNAL SHALLOW BL WILL SUPPORT A BKN CLOUD DECK INTO THE NW WITH THE POTENTIAL FOR A FEW LAKE EFFECT SNOW SHOWERS AS A WEAK SECONDARY PUSH OF CAA IS INDICATED AT H85...SUPPORTING RAISED INVERSION HEIGHTS AND LAKE INDUCED CAPE INTO THE DGZ. THUR...SFC HIGH PRESSURE WILL SUPPORT BENIGN WX CONDITIONS WITH A BAND OF THICK CIRRUS LIKELY IN THE SOUTH AND RESIDUAL LAKE EFFECT CLOUDS/FLURRIES IN THE NORTH. THE LAKE CLOUDS AND FLURRIES WILL LIKELY DIMINISH THROUGH MORNING. ANOTHER COLD DAY IN STORE WITH SHALLOW MIXING ANTICIPATED DUE TO LIGHT WINDS AND PASSING CLOUDS. THUR NIGHT...HAVE LOWERED TEMPS IN THE NW WHERE LIGHT WINDS/CLEAR SKIES/AND VERY DRY PROFILES WILL OVERLAP UNDER A SFC RIDGE. A FEW UPPER SINGLE DIGITS WILL BE POSSIBLE IN ISOLATED LOCATIONS PRONE TO GOOD RADIATIONAL COOLING. SATURATED AND WARM GROUND CONDITIONS WILL LIKELY LIMIT COOLING AT SOME AREAS. && .LONG TERM... MASSIVE ARCTIC RIDGE WILL CONT TO BLD SEWD ACRS THE SRN LAKES SHRT TERM W/BLO NORMAL TEMPS INTO FRI BFR SFC RIDGE SHIFTS EWD AND MODERATION ENSUES THIS WEEKEND AHD OF SRN STREAM SW TROUGH OFF CA COAST EJECTING INLAND THROUGH THE SRN ROCKIES. DRY AIRMASS COMBINED W/MODERATING TEMPS AND MID MARCH INSOLATION WILL EQUATE TO LARGE DIURNAL SWINGS FRI/SAT BFR CLDS INCREASE INTO SUN W/CONTD SMALL CHC OF RAIN GIVEN LARGE DEPARTURES IN MED RANGE GUIDANCE YET ON DEPTH AND TIMING OF SRN STREAM TROUGH EJECTION. LTL FAITH IN OP GFS SOLUTION KEEPING MORE AMPLIFIED SYS ACRS THE SERN US AND HAVE KEPT CLOSE TO ECMWF PER BTR IMPLIED CONTINUITY AND WHICH HOLDS CLOSE TO CURRENT GRIDDED PROGNOSTICATION. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR LMZ043-046. && SHORT TERM...JC LONG TERM...HOLSTEN AVIATION...LASHLEY
Hazardous weather outlook, Mar 11, 11:05 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 1105 AM EDT WED MAR 11 2009 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121515- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1105 AM EDT WED MAR 11 2009 /1005 AM CDT WED MAR 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT MODERATE TO MAJOR RIVER FLOODING IS ONGOING ACROSS THE AREA. ALTHOUGH NO MORE RAIN IS EXPECTED TODAY...SOME ROADS ARE CLOSED DUE TO HIGH WATER AND RUNOFF WILL CONTINUE TO EXACERBATE FLOODING...PARTICULARLY THROUGH THE MORNING HOURS TODAY. FLOODING ON RIVERS IN THE AREA SHOULD BEGIN TO DECREASE BY LATE IN THE WEEK...HOWEVER SOME RIVERS WILL LIKELY REMAIN FLOODED THROUGH NEXT WEEKEND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FLOODING ON RIVERS...CREEKS...STREAMS AND IN LOW LYING AREAS WILL CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-121515- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1105 AM EDT WED MAR 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IN EFFECT THROUGH THE PERIOD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THURSDAY AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP JC
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.